NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 24, 12:49 AM EST, 26 minutes earlier.
Area forecast discussion, Jan 24, 12:49 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1249 AM EST Thu Jan 24 2019
.SYNOPSIS...
An approaching cold front brings all rain today into tonight,
transitioning to all snow by early Thursday, as a wave along
the front goes by. Another cold front Thursday night.
&&
.NEAR TERM /THROUGH TODAY/...
As of 851 PM Wednesday...
Sfc cold front is just west of the CWA as of writing with a
large rain shield continuing to spread across much of the region
this evening. The front will quickly push eastward through the
night with the steadier/heavier rains eventually shifting
eastward across the mountains of WV...especially as large scale
lift strengthens across the eastern half of WV. Have not made
any changes to the inherited Flood Watch at this time. Rises
along creeks and streams are beginning to occur across SE OH
this evening (nothing too significant just yet)...with greater
rises expected on Saturday. Farther east, rivers and streams in
the mountains will need to be monitored overnight as greater
snowmelt occurs in the higher elevations and as heavier rains
move across the area, but lower certainty of seeing flooding
impacts has precluded expansion of the Flood Watch at this time.
Changes made to the forecast include:
Increased hourly temps for this evening and indicated a
sharper/faster drop in temps overnight as colder air settles
into the region. Temps are not likely to warm much, if at all,
on Thursday...and as such, I have lowered max temps for the day.
Increased wind speeds by about a category for Thursday due to
expected greater CAA. Also adjusted wind gusts some for tonight
in the higher elevations.
Increased POPs to 100% across the board for tonight given
widespread rain, and increased POPs significantly for Thursday
morning. As colder air arrives overnight, there should be a
fast changeover from rain to snow...occurring from west to east.
The thermal profile is prog to dry out rather fast on Thursday,
but enough moisture up to about -12/-13C should allow for some
continued snow shower occurrence through the morning (although
if the column dries out more and enough marginal Omega exists,
then freezing drizzle may occur Thursday morning...but chances
of this occurring are rather low at this time). Given the
greater expectancy of some light snow Thursday morning, I have
increased snowfall totals some for nearly the entire region.
Expecting generally around an inch across the lowlands (2 to 3
inches possible if cold air arrives faster and if moisture
depth is slower to lessen) with 1 to 3 inches expected across
the higher terrain/mountains. Will be issuing a Special Weather
Statement momentarily to bring awareness of possibility of
isolated slick spots Thursday morning.
As of 251 PM Wednesday...
A cold front approaching from the west will bring periods of
light rain, spreading from west to east tonight. In addition,
strong south southwest winds aloft will produce gusty winds this
afternoon and evening, mainly along the elevated terrain
through tonight.
Ahead of the cold front, sfc to mid level temperatures are
warm enough to produce liquid precipitation. Areas of rain will
transition into all snow. The onset of snow over southeast Ohio will
be around 10Z early Thursday morning.
Precipitable water values ahead of the cold front around 1.2
inches could drive moderate rain over saturated terrain. This
values, together with snow melt expected will increase runoff
leading to a minor threat for area flooding. Therefore, a Flood
Watch remains in effect for portion of southeast OH and some WV
counties next to the OH River. This will lead to rises on creeks
and streams...and eventually rivers mainly over portions of
southeast OH. Localized flooding in typical low spots and areas
of poor drainage is possible.
Behind the front, much colder air mass rushes in. Models show
H850 minus 5C rushing in from the west reaching southeast
OH by 15Z Thursday. The cold air advection will continue through
Thursday night, and the minus 10C line at H850 crosses our area.
Expect any water over roads to freeze quickly later by Thursday
night. In addition, CAA will produce a non-diurnal temperature trend
on Thursday. High on Thursday will probably by measure during the
morning hours.
Coded around a half inch of snow across the lowlands of
southeast OH, WV and northeast KY, and 2 to 4 inches over elevations
higher than 3,000 feet mainly northeast mountains.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
As of 215 PM Wednesday...
The lingering snow showers in the eastern mountains leftover from
the passing cold front will stick around until Friday morning.
Temperatures drop into the teens overnight in the lowlands and
possible single digits in the mountains, especially if there's
enough clearing. High pressure briefly builds in and moves East
until a weaker cold front enters the area from the West on Saturday
morning. This will reinforce lifting and enhance the potential for
snow showers to develop in the Ohio River Valley at first and then
spread West into the mountains by the afternoon. Following guidance
and low precipitable water values, I am not expecting much in the
way of accumulations with this system. No major impacts are
expected, however areas may have slick spots where light coatings of
snowfall develop. As the cold front sweeps through while the
associated low pressure moves northeast, the precipitation tapers
off and subsides in the evening until another disturbance approaches
from the West on Sunday morning.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 215 PM Tuesday...
As the above mention disturbance slides toward the area from the
West, a reinforcing trough behind the surface front will help bring
snow showers back in place for Sunday night. Starting Monday high
pressure builds in through Tuesday before a stronger system develops
and impacts the area for Tuesday morning. This system will bring in
more cold air and what looks to be another rain to snow transition
type system. With strong upper level flow the system should exit
relatively quickly by the early morning on Wednesday.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 1245 AM Thursday...
Lower flight conditions a bit slow making their way into the
forecast area from the west, however expect conditions to drop
very quickly at most sites over the next several hours as a cold
front passes. IFR should linger into the morning, with gradual
improvements from west to east through the afternoon. Rain will
transition to snow, with a brief period of sleet or freezing
rain possible during the transition as well. Tried to time this
transition out to each site, but could be off by an hour or two
and will work to fine tune as we head towards dawn. Wind will
become NW behind the cold front.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing into and out of IFR may vary. Timing
of p-type change may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE THU 01/24/19
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12
CRW CONSISTENCY H M M M M H H M H H M H
HTS CONSISTENCY H M H M M H H M M H H H
BKW CONSISTENCY H H H H H H L H M M M H
EKN CONSISTENCY M H H H H M H H H H H H
PKB CONSISTENCY H M M H H H H H H H H H
CKB CONSISTENCY M M H H H H H H M H M H
AFTER 06Z FRIDAY...
IFR conditions possible Sunday as heavier precip returns to the
region.
&&
.HYDROLOGY...
Models and guidance are pegging SE OH and the Ohio River
counties with about 1 to 1.50 inches of rain through Thursday
morning. Snowmelt, frozen to saturated ground will provide
efficient runoff through the period. Cold front will pass
through overnight and any left over precipitation will change to
snow before ending Thursday evening. Expanded the flood watch
to include the WV counties along the Ohio River as the Ohio is
expected to see strong rises. Belleville and Point Pleasant are
forecast to reach action stage and backwater from the river may
cause flooding in low lying and poor drainage areas. Other
rivers in the HSA are expected to see strong rises as
well...especially in SE OH.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 10 AM EST this morning for WVZ007>011.
OH...Flood Watch until 10 AM EST this morning for OHZ075-076-
083>086.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/JZ
NEAR TERM...RH/ARJ
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...MZ
HYDROLOGY...Special weather statement, Jan 23, 9:38 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
938 PM EST Wed Jan 23 2019
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-240900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-UPSHUR-
BARBOUR-NORTHWEST RALEIGH-SOUTHEAST RALEIGH-NORTHWEST FAYETTE-
SOUTHEAST FAYETTE-NORTHWEST NICHOLAS-SOUTHEAST NICHOLAS-
NORTHWEST WEBSTER-SOUTHEAST WEBSTER-NORTHWEST POCAHONTAS-
SOUTHEAST POCAHONTAS-NORTHWEST RANDOLPH-SOUTHEAST RANDOLPH-
INCLUDING THE CITIES OF FLATWOODS, GREENUP, GRAYSON, OLIVE HILL,
ASHLAND, LOUISA, NEW LEXINGTON, CROOKSVILLE, SOMERSET,
MCCONNELSVILLE, STOCKPORT, ATHENS, MARIETTA, BELPRE, JACKSON,
WELLSTON, OAK HILL, MCARTHUR, HAMDEN, POMEROY, GALLIPOLIS,
IRONTON, SOUTH POINT, CLINTWOOD, GRUNDY, VANSANT, KENOVA, CEREDO,
WAYNE, HUNTINGTON, POINT PLEASANT, NEW HAVEN, RAVENSWOOD, RIPLEY,
PARKERSBURG, VIENNA, ST. MARYS, BELMONT, PADEN CITY,
SISTERSVILLE, MIDDLEBOURNE, HARTS, ALUM CREEK, HAMLIN,
TEAYS VALLEY, HURRICANE, CHARLESTON, SOUTH CHARLESTON,
SAINT ALBANS, SPENCER, ELIZABETH, GRANTSVILLE, HARRISVILLE,
PENNSBORO, WEST UNION, WILLIAMSON, LOGAN, CHAPMANVILLE, MAN,
MADISON, CLAY, SUTTON, GASSAWAY, BURNSVILLE, GLENVILLE, WESTON,
CLARKSBURG, BRIDGEPORT, GRAFTON, WELCH, GARY, WAR, MULLENS,
OCEANA, PINEVILLE, BUCKHANNON, PHILIPPI, BELINGTON, BRADLEY,
PROSPERITY, SOPHIA, BECKLEY, FAYETTEVILLE, MONTGOMERY,
MEADOW BRIDGE, SUMMERSVILLE, CRAIGSVILLE, BIRCH RIVER, RICHWOOD,
HOLLY RIVER STATE, WEBSTER SPRINGS, COWEN, SNOWSHOE, MARLINTON,
ELKINS, AND HARMAN
938 PM EST Wed Jan 23 2019
...MINOR WINTER WEATHER IMPACTS POSSIBLE LATE TONIGHT AND THURSDAY
MORNING...
Another blast of winter will arrive late tonight through Thursday,
bringing much colder temperatures back to the region along with
chances of snow. Rain tonight will quickly change over to snow by
late tonight and into Thursday morning as colder air pours into
the region. Generally around an inch or less of snow can be
expected on Thursday across southeast Ohio, far northeast
Kentucky, southwest Virginia, and the lowlands of West Virginia.
Farther east and northeast, a few inches of snow will be possible
in the higher terrain and mountains.
Despite recently warmed surface and road temperatures, isolated
slick spots may still occur late tonight through Thursday morning
on area roadways. If traveling overnight and on Thursday, use
extra caution on area roadways and check the latest weather
forecast and conditions before departing. Check out
weather.gov/rlx/winter for the latest snowfall forecasts.
HART